Womens Health

Facial Hair Growth After Menopause

Frederick R. Jelovsek MD

One of our readers asks the following question:

I have recently noticed an increase in the fine hair growth on my face extending on both sides from in front of my ears, down my face toward the chin. What is causing this and what can I do about it?

I am 50 years old and about 10 years past an early menopause. About a year ago I started taking hormone replacement therapy and about 4 months ago I switched to an estrogen skin preparation compounded by a pharmacist to my doctor's prescription. I have been putting the hormone lotion on my face instead of my inner arms. I follow that with a moisturizer, sometimes one with alpha and beta hydroxys, sometimes one without. About two weeks ago I started putting Retin A Cream® (my son's acne medication) on my face to get rid of wrinkles. Don't laugh! In the mornings I use moisturizer again followed by sunscreen of SPF 15. I've had this "fuz" on my face for a long time but now it is getting longer. It is not thick hair that needs to be waxed but I don't like it. I also have used a dietary supplement 2 or 3 times a week that absorbs fat. It contains polyglucosamine but I've haven't used that in the last two weeks. -- Brenda C.

Menopause and facial hair growth

Increased growth of hair on the face of women just before and just after menopause is quite a common occurrence. It is primarily because of decreased estrogens. This is not the problem in your case because you are taking replacement estrogens, but let me explain about it because most women with your complaint will fall into this category.

Estrogens that a woman normally produces during her reproductive years stimulates a blood protein called sex hormone binding globulin (SHBG). This protein absorbs and holds any male hormones such as testosterone or DHEA which circulate in small amounts in all women. These male hormones called androgens will stimulate hair to grow in a male pattern with beard, mustache, and abdominal hair growing up from the pubic area toward the navel and stimulate the growth of acne in the skin. When sex hormone binding globulin is high, it deactivates the androgens so that women do not have these male hair problems or acne. In fact the birth control pills that decrease acne do so because the estrogen in the pill increases SHBG. Before menopause, when the ovaries do not ovulate regularly, estrogen levels drop and androgen levels are more free to stimulate hair growth and acne. That is why most menopausal and some perimenopausal women will notice increased facial hair growth.

In addition to requiring more free testosterone to have increased hair growth, there is another step in the process. The testosterone has to be converted in the skin to dihydrotestosterone by an enzyme called 5-alpha reductase. Dihydrotestosterone is really the culprit. Therefore another mechanism that explains increased facial hair is if something stimulates 5 alpha reductase. I think in your case, that is what is going on. Let me further explain.


Two types of hair

The pattern of hair growth and the number of hair follicles is determined by time of birth. No new hair follicles develop after you are born; thus if a hair and its follicle is totally removed, it will not return. There are basically two types of hair, soft lanugo hair called vellus hair and a thicker, coarser hair called a terminal hair. Vellus hair is all over the body except for the palms and soles. If vellus hair is stimulated, it is called "hypertrichosis". It sounds as if that is the problem you are describing. If vellus hair is changed to thick, coarse terminal hair, usually by "male hormone excess" (androgens), this is called hirsutism. Unless you are having a mustache or beard, it is unlikely that the problem is an increased level of testosterone.


Causes of hypertrichosis

As opposed to being born with an increased tendency toward faster hair growth, newly acquired hypertrichosis is most commonly due to medications. Hormonal substances such as testosterone, danazol, corticotrophin (ACTH), metyrapone, anabolic steroids (testosterone, DHEA) and glucocorticoids such as prednisone cause increased vellus and terminal hair growth as well as conversion of vellus to terminal hairs. Hypertrichosis is a common adverse effect of cyclosporin, a chemotherapy drug, and minoxidil and diazoxide used for the treatment of hypertension. In fact minoxidil (Rogaine®) is the medication actively being sold to men who are balding. Retinoic acid (Retin A®) also stimulates hair growth similar to minoxidil. It probably causes a skin irritation that stimulates 5 alpha reductase which governs sensitivity of the hair follicle to circulating androgens.

I could not find any evidence that polyglucosamine (chitosan) caused abnormal hair growth. I did however find a study that says it does not work to prevent fat absorption and to cause weight loss as it is being marketed to do.

Alpha and beta hydroxys refer to skin protein kinase C (PKC) isoforms. Apparently PKC alpha stimulates hair growth but if you could find a lotion with protein kinase C gamma in it, it might decrease hair growth.

Sunscreen often contains titanium dioxide and sometimes zinc oxide. I did not find evidence that sunscreens induced increased hair growth except it is important to keep in mind that any chemical that produces a skin irritation can stimulate the enzyme (5 alpha reductase) that makes thin vellus hair become thicker and grow faster.

While it is unlikely that you have any serious disease going on, there is a rare medical condition called porphyria cutanea tarda, a metabolic disorder of heme (hemoglobin) biosynthesis, that is characterized by hyperpigmentation of the skin, facial hypertrichosis, and dark urine. It has been associated with excess alcohol ingestion, estrogen administration, iron overload, and several environmental liver toxins (5). Also, even rarer, internal metastatic cancer can be associated with an acquired hypertrichosis. If you were to notice your urine become very dark, or you have any general weight loss or increased fatigue, you should see your doctor to be checked out.



Effect of estrogens and progesterones on hair

Estrogens alone act the opposite of androgens. They slow the rate of growth and lead to finer, less pigmented and slower growing hair. Progestins or progesterones have very minimal direct effect on hair growth. However when estrogen and progesterone are at very high levels such as during pregnancy, there is an increase in the hair growth becoming synchronous (all in the same phase together) so that there seems to be an increased growth followed months later by shedding of hair all at once as most of the follicles go into a resting phase.

In your case the estrogen skin lotion you use may make the hairs finer but it should not be stimulating growth.



What can you do?

My recommendation would be to stop the Retin A®. It is the most likely culprit. You should feel guilty for "borrowing" your son's medication. Also discontinuing use of the cream with the alpha and beta hydroxys would be wise and then after about 6 months, if the growth stops, you could try it again to see if it has much of an effect. It may, according to animal evidence, but I would guess it would not cause nearly as much hair growth as the Retin A® which has actually been used to stimulate hair growth in those with abnormal hair loss.


New
our book on Unwanted Hair Growth

Other Related Articles

Will Testosterone Help Menopausal Symptoms?
Will Androgens Help Menopausal Mood Symptoms?


Login to comment
(0 Comments)

Post a comment

Recent Discussions